Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 1, 2016Tallapoosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 1, 2016, 3:02 PM CDT for Tallapoosa County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 3:02 PM CDT (20:02 UTC)
Expired
Aug 1, 2016, 3:30 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL

County Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 13 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS84 KBMX 012002
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT MON AUG 1 2016
 
ALZ037-012030-
TALLAPOOSA AL-
302 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA COUNTY
UNTIL 330 PM CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STILL WATERS RESORT...OR 10 MILES NORTHWEST OF NOTASULGA. THIS STORM
WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERTY CITY...BLUE CREEK MARINA...REELTOWN AND YATES RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3270 8570 3260 8569 3260 8571 3258 8572
      3258 8580 3262 8589 3265 8589 3266 8590
      3275 8578 3271 8569 3270 8568
TIME...MOT...LOC 2001Z 035DEG 2KT 3268 8577 

$$

32/DAVIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:01 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 1, 1:01 PM CDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
Issued by National Weather Service Peachtree City GA
101 PM CDT MON AUG 1 2016

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...
Previous forecast is largely on track with models in fairly good
agreement on highest coverage of convection being in the
southeast. This will be near a 850-700 mb shear axis and also
where the highest PWATs will be, as well as lingering boundaries. Convection
will become more scattered the farther northwest you go.
Microburst parameters overall remain in the low category, but
given the instability and expected tall updrafts a few strong
storms will be possible. Will also be keeping an eye on any
convection that develops from an outflow boundary pushing
southeastward from an MCS that was over Missouri last night, given
the northwest flow aloft. If anything makes it, it would approach
the northwest counties by this evening. Highest temperatures today
will be in the western counties where convective coverage will be
less. Heat index values will approach 105 in these areas briefly
this afternoon.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.
Primary concern is threat for TSRA 18Z-23Z today mainly south and
of KTCL-KBHM-KANB where weak sfc trough is currently located.
Expected coverage of TSRA just enough to warrant TEMPO at
KANB...KMGM and KTOI but only VCTS for KEET. Sfc winds will remain
on west component with NW winds 3-6kts north of sfc trough and
W-SW winds along and south of trough. Any MVFR fog Tues morning
will be patchy and brief around sunrise unless significant
rainfall occurs this afternoon or evening at airport.

SNELSON

&&

.FIRE WEATHER...

Generally scattered showers and thunderstorms are expected through
the week with highs in the lower to middle 90s. Surface winds
will be less than 10 mph with a westerly component through
Tuesday. Since surface dew points are so high, critical fire
weather thresholds are not expected to be met, with no watches or
warnings anticipated.

&&

.PREV DISCUSSION...
/Issued 358 AM CDT MON AUG 1 2016/
SHORT TERM...
Today and Tonight.

For a few hours this morning, patchy low clouds and dense fog will
be possible. Similar to the past few mornings, the areas affected
will be somewhat small. But these areas will see visibilities around
1 mile and possibly less. The best chance for the clouds and fog
will be near water bodies, near where rain occurred yesterday and in
the cooler locations. This limited restriction will quickly mix out
by 8 am.

A rather weak mid level trough will be over central Alabama today.
Weak or not, this feature and its cyclonic flow will help shower and
thunderstorms initiation by early afternoon. It appears that the
highest precipitable water values at or above 2 inches will be over
far southeast areas which also has the highest mean relative
humidities. Additional smaller scale boundaries exist all over the
place due to the convection the past several days. Interestingly
enough, it appears the global and hi-res models actually agree to a
large extent. Therefore, 40+ pops along and south of I-59 with 60+
along and south of a Demopolis to Roanoke line. The wet microburst
potential is generally moderate or lower over the area today due to
limited SBCape, average low and mid level lapse rates and 500mb temp
of -5C. It looks like storm motions will be very slow at 10 mph or
less. A storm or two could still produce some wind gust in the 35 to
45 mph range mainly due to precip loading or if some decent outflows
or storm interactions develop. Additionally, rather brief torrential
downpours are possible with an inch or two of rain in a short period
of time. But these threats will be too limited to mention in the
hwo.

Some of the hi-res models are indicating the potential of an outflow
moving into northwest areas around 7 pm. This appears very
reasonable. This would be associated with the convection currently
over Missouri. So held onto chance pops both northwest and south
gradually dissipating by midnight.

Temperatures of 90 to 95 are expected this afternoon. Heat indices
will range from 100 to 105 degrees.  Tonight, temperatures will drop
into the 70 to 75 degree range. These numbers are very close to
normal. With a very short duration and very limited coverage, will
not advertise heat indices at this time.

75

LONG TERM...
Tuesday through Sunday.

The overall pattern changes very little through the weekend. Central
Alabama will remain within a relative weakness in the upper levels,
with some variability in the upper ridge location the main factor in
when/where any increased rain chances may occur.

Expect generally scattered convection each day, primarily diurnal.
We could see a decrease in overall coverage by Wednesday as models
still show the upper ridge over the Southern Plains building
slightly eastward. The slight increase in 1000-850mb thicknesses
will also lead to a slight increase in temps. Although we could see
heat indices in the 100-105 degree range any or every afternoon
through the weekend, Wednesday could pose a slightly higher risk of
105+ degree heat indices across portions of Central Alabama. Will go
ahead and mention a low confidence in the HWO for now.

The timing/placement of any increased rain chances late week and
into the weekend will depend heavily on any fluctuations in the
upper ridge to our west. Models indicate several relative "centers"
within the broad ridge, which could influence the direction of flow
aloft. Unfortunately, this makes it difficult to determine if/when
there could be any impulses impacting the forecast area. For now,
will maintain chance pops each day through the extended, with the
majority of the convection occurring during the
afternoons/evenings. Highs will remain in the low/mid 90s.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  92  72  94  72 /  30  40  20  30  20
Anniston    71  93  73  94  73 /  40  40  20  30  20
Birmingham  74  93  75  94  76 /  30  40  20  30  20
Tuscaloosa  74  95  74  96  74 /  30  40  20  30  20
Calera      73  93  74  95  75 /  40  40  20  30  20
Auburn      73  92  73  94  74 /  50  40  30  40  20
Montgomery  74  94  75  96  75 /  50  40  30  40  20
Troy        72  92  73  94  73 /  50  40  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 1, 5:23 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 AM CDT MON AUG 1 2016

ALZ011>015-017>050-021330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
523 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

THERE IS A SMALL CHANCE THAT HEAT INDICES APPROACH 105 DEGREES
THIS AFTERNOON. THESE HEAT INDICES WOULD BE FOR A SHORT DURATION
AT BEST. THE AREA OF CONCERN IS ROUGHLY ALONG AND SOUTH OF A LINE
FROM TUSCALOOSA TO CLANTON TO PHENIX CITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SMALL CHANCE THAT HEAT INDICES APPROACH 105 DEGREES
TUESDAY AND WEDNESDAY AFTERNOON. THESE HEAT INDICES WOULD BE FOR
A SHORT DURATION AT BEST. THE AREA OF CONCERN IS ROUGHLY ALONG AND
SOUTH OF A LINE FROM TUSCALOOSA TO CLANTON TO PHENIX CITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

In the hours before

Special weather statement, Aug 1, 1:12 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT MON AUG 1 2016

ALZ041-011845-
AUTAUGA AL-
112 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA COUNTY UNTIL 145
PM CDT...

AT 111 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GARDNER ISLAND TO NEAR AUTAUGA COUNTY
AIRPORT. MOVEMENT WAS SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PRATTVILLE...AUTAUGAVILLE...BENTON...AUTAUGA COUNTY AIRPORT...
BOOTH...MULBERRY AND ROBERT F. HENRY LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3236 8681 3241 8685 3243 8683 3244 8687
      3251 8689 3253 8647 3249 8641 3241 8641
      3241 8646 3235 8649 3234 8652 3237 8655
      3236 8660 3241 8662 3235 8668 3236 8671
      3240 8672 3239 8678 3234 8677 3231 8682
TIME...MOT...LOC 1811Z 324DEG 5KT 3247 8684 3248 8651

32/DAVIS
Special weather statement, Aug 1, 2:16 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT MON AUG 1 2016

ALZ033-011945-
PERRY AL-
216 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PERRY COUNTY UNTIL
245 PM CDT...

AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF MARION...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...JUDSON COLLEGE...HAMBURG...SUTTLE AND RADFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3264 8735 3267 8707 3260 8704 3257 8708
      3254 8708 3253 8709 3250 8710 3249 8711
      3248 8730
TIME...MOT...LOC 1916Z 347DEG 10KT 3259 8716

32/DAVIS
Special weather statement, Aug 1, 2:54 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT MON AUG 1 2016

ALZ047-012045-
LEE AL-
254 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE COUNTY UNTIL 345 PM
CDT...

AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OPELIKA...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...OPELIKA...BEANS MILL...BEAUREGARD...AUBURN UNIVERSITY...
GRIFFEN MILL...MARVYN...ROBERT G. PITTS AIRPORT...
MOUNT JEFFERSON AND CHEWACLA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3247 8533 3241 8533 3241 8543 3250 8544
      3250 8549 3251 8553 3273 8551 3274 8548
      3273 8548 3273 8543 3274 8543 3274 8541
      3273 8540 3273 8529 3275 8528 3274 8523
      3247 8520
TIME...MOT...LOC 1954Z 358DEG 13KT 3265 8536

32/DAVIS
Special weather statement, Aug 1, 3:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT MON AUG 1 2016

ALZ037-012030-
TALLAPOOSA AL-
302 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA COUNTY
UNTIL 330 PM CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STILL WATERS RESORT...OR 10 MILES NORTHWEST OF NOTASULGA. THIS STORM
WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERTY CITY...BLUE CREEK MARINA...REELTOWN AND YATES RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3270 8570 3260 8569 3260 8571 3258 8572
      3258 8580 3262 8589 3265 8589 3266 8590
      3275 8578 3271 8569 3270 8568
TIME...MOT...LOC 2001Z 035DEG 2KT 3268 8577

32/DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:08 PM CDTAreal Flood AdvisoryBMXSt. Clair112 min
Jul 31, 8:34 PM CDTSpecial Weather StatementBMXChilton41 min
Aug 1, 1:12 PM CDTSpecial Weather StatementBMXAutauga33 min
Aug 1, 2:16 PM CDTSpecial Weather StatementBMXPerry29 min
Aug 1, 2:54 PM CDTSpecial Weather StatementBMXLee51 min
Aug 1, 4:07 PM CDTSpecial Weather StatementBMXBullock38 min
Aug 1, 4:30 PM CDTSpecial Weather StatementBMXRussell45 min
Aug 1, 4:46 PM CDTSpecial Weather StatementBMXRussell44 min
Aug 1, 4:52 PM CDTAreal Flood AdvisoryBMXMacon113 min
Aug 1, 5:22 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Russell113 min
Aug 1, 6:14 PM CDTSpecial Weather StatementBMXSt. Clair, Talladega61 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.